Arizona, 2019Flash Flooding and Hail in Arizona, August 2 to 3, 2019
August 2 to 3, 2019 · NWS FGZ · 5 events in 2 counties and zones
Monsoon moisture increased over northern Arizona which lead to damaging winds and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture increased over northern Arizona which lead to damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 2, 9:38 AM MST, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 2, 9:38 AM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
938 AM MST Fri Aug 2 2019
.SYNOPSIS...Monsoonal moisture will remain in place through the
period, with daily chances for showers and thunderstorms.
Temperatures will be warm with light winds outside of
thunderstorms.
&&
.UPDATE...Cumulus clouds are already developing over the higher
terrain across northern Arizona this morning. The available
moisture has only decreased slightly (0.92 vs 0.86 inch) since
yesterday morning (12Z KFGZ sounding). The steering flow is light
today...so storms could produce heavier rain over the same area.
No updates need to current forecast.
&&
.PREV DISCUSSION /348 AM MST/...As the surface high continues to
build in near the Four Corners Region, expect daily chances for
monsoon thunderstorms to continue through the weekend and into
next week. The best chances each day will be along the Mogollon
Rim and in the White Mountain Region. More isolated showers and
thunderstorms can be expected elsewhere. Saturday into Sunday the
GFS is more agressive with increasing moisture in around the high
bringing higher precipitation values in Saturday
afternoon/evening. For now, have gone conservative leaning more
toward ensembles. Temperatures through the period will warm
especially in the lower elevation valleys.
Uncertainty still exists toward the middle of next week on the
development of a deepening trough will form off the Pacific Coast
causing the high to shift eastward by next weekend bringing us a
more southwesterly flow. Differences in the strength of this
feature and the resulting position of the high continue to give
high uncertainty to the forecast middle to end of next week.
Regardless, models do keep daily precipitation chances in through
the period.
&&
.AVIATION...For the 18Z package...Scattered showers and
thunderstorms will develop again this afternoon through this
evening with the best chances over the higher terrain. Light sfc
winds through the period, except near thunderstorms and outflow
boundaries. MVFR conditions are possible in the strongest storms.
Storm activity will decrease in coverage and intensity after 03Z
Sat. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Daily chances for showers and thunderstorms will
continue through Saturday. Winds will generally be light, expect in
the vicinity of storms.
.Sunday through Tuesday...Monsoonal moisture remains in place with
chances for showers and thunderstorms each day.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MAS/ET
AVIATION...MAS
FIRE WEATHER...MAS
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 2, 1:43 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
143 PM MST Fri Aug 2 2019
AZZ015-022115-
Western Mogollon Rim-
143 PM MST Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR KACHINA VILLAGE AREA UNTIL 215
PM MST...
At 142 PM MST, Doppler radar was tracking a strong thunderstorm over
Kachina Village, or 7 miles southwest of Flagstaff, moving northwest
at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Far south end of Flagstaff, Kachina Village and Mountainaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3507 11162 3503 11171 3513 11182 3519 11170
TIME...MOT...LOC 2042Z 149DEG 9KT 3509 11170
JJ
Event by event
3 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail, Coconino
- When
- August 2, 2:10 PM MST to 2:15 PM MST
- Where
- Coconino County, 0.56 mi E of Parks
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.250, -111.940
Quarter sized (1 inch diameter) was reported just south of the Parks Exit on I-40.
Thunderstorm Wind, Yavapai
- When
- August 2, 4:59 PM MST to 5:15 PM MST
- Where
- Yavapai County, 1.79 mi NW of Aultman to 1.84 mi WNW of Camp Verde
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.640, -111.920
Law enforcement officials reported that numerous power poles were blown down by thunderstorm winds.
Flash Flood, Yavapai
- When
- August 2, 5:32 PM MST to 8:30 PM MST
- Where
- Yavapai County, 3 mi N of Middle Verde to 2.99 mi NNW of Aultman
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.663, -111.883
Social media photos show greater than 18 inches of runoff flowing through Grandpa Wash at the intersection of Middle Verde Road. Time was estimated using on radar and social media post.
Flash Flood, Yavapai
- When
- August 2, 8:00 PM MST to 10:00 PM MST
- Where
- Yavapai County, 0.69 mi S of Aultman to 1.3 mi WNW of Camp Verde
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 34.610, -111.900
The river gauge on the Verde River near Camp Verde showed a 2 foot rise.
Flash Flood, Coconino
- When
- August 2, 8:10 PM MST to August 3, 12:00 AM MST
- Where
- Coconino County, 14.78 mi ESE of Moenkopi to 3.53 mi WSW of Tonalea
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.075, -110.961
Multiple reports from public and law enforcement of flooded roads in the Tuba City area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 6, 201921 deaths · 20 events
- Rip Current in Oregon, August 2, 20191 death · 1 event
- Flash Flooding and Hail in Nebraska, August 2, 2019$3.5 million · 1.75 in hail · 6 events
- Excessive Heat in California, August 2 to 6, 2019$1.5 million · 3 events
- Flash Flood and Flood in South Dakota, August 2 to 3, 2019$1.0 million · 3 events
- Flooding in South Dakota, August 2, 2019$37,000 · 5 events
- Hail and Damaging Winds in Michigan, August 2 to 5, 2019$26,000 · 1 in hail · 9 events
- Damaging Winds in Pennsylvania, August 2, 2019$16,000 · 52 kt wind · 5 events
- Flash Flooding and Flood in Pennsylvania, August 2, 2019$4,000 · 1 in hail · 14 events
- Lightning Strike in Florida, August 2, 20191 injured · 1 event
- Coastal Flood and High Surf in Alaska, August 2 to 4, 20195 events
- Flooding in South Dakota, August 2 to 3, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843405, 843409, 843401, 843402, 843403.